Which of the following drugs would be most appropriate for this child? A 2-year-old boy was brought to the emergency room after suffering two episodes of brownish vomit containing pills, followed by a large hematemesis. The pregnant mother suspected that her son had ingested several tablets of her medication. Physical examination showed a cyanotic child complaining of abdominal pain with hypotension, tachycardia, and hyperpnea. Laboratory values indicated severe metabolic acidosis.
A. Iron dextran B. Deferoxamine C. Folic acid D. Ferrous sulfate E. Cyanocobalamin F. Epoetin alfa
Deferoxamine -b is the correct answer. the large hematemesis and the pregnancy of the mother suggest the possible ingestion of iron tablets and the signs and symptoms of the patient are indicative of first stage acute iron poisoning. deferoxamine is an iron-chelating compound that can bind iron already absorbed. the iron-deferoxamine complex is not toxic and is excreted by the kidney. deferoxamine therapy should be promptly initiated when severe symptoms of iron toxicity are prominent, like in the present case.